Hail, Corson
- When
- June 10, 7:23 PM MST
- Where
- Corson County, 4.86 mi N of Little Eagle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.740, -100.810
A strong low level jet impinging on a surface frontal boundary extending across southern South Dakota brought many severe thunderstorms to central and northeast South Dakota. Large hail and high winds brought some tree damage, trees down, along with some structural damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong low level jet impinging on a surface frontal boundary extending across southern South Dakota brought many severe thunderstorms to central and northeast South Dakota. Large hail and high winds brought some tree damage, trees down, along with some structural damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 10, 6:37 PM MST, 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT TUE JUN 10 2008
.UPDATE...
HAVE UPDATED FORECAST TO INCLUDE TORNADO WATCH IN SOUTH AND WEST
COUNTIES. REST OF FORECAST ON TRACK.
&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH 12Z THURSDAY
BIGGEST CHALLENGE FACING THE SHORT TERM REVOLVES AROUND PCPN
CHCS/TIMING/COVERAGE AND QPF AMOUNTS.
VIGOROUS SFC LOW STILL SETTING UP ACROSS SRN MT/NRN WY WITH A WARM
FRONT DRAPED ACROSS THE SD/NEB BORDER AT 19Z. DWPTS ALONG THE
FRONT ARE POOLING AND NOW IN THE U50S/L60S...WITH GOOD BACKING
NOTED IN THE SFC WIND FIELD ACROSS THE FRONT FROM SOUTH TO NORTH.
MODELS ARE STILL IN GOOD AGREEMENT ON VERY WARM 7H TEMPS NOSING
INTO SC SD THIS EVENING...WITH BROAD AREA OF +12C TEMPS ENABLING
CAP ACROSS THE AREA. HOWEVER...RUC IS SHOWING 1KM MIXED SPEC
HUMIDITIES CLIMBING TO 12+ G/KB BY 06Z TONIGHT...AND 85H WINDS
INCREASE TO OVER 50KTS ACROSS THE EAST LATER TONIGHT...WHERE 7H
TEMPS ARE A BIT WEAKER. OF NOTE IS THAT THE 18Z NAM12 IS SHOWING
7H-5H LAPSE RATES TO BE MUCH STEEPER THAN THE 85H-5H
VALUES...LENDING VALIDITY TO THOUGHT OF ELEVATED CONVECTION
OVERNIGHT. WITH PWATS INCREASING TO NEAR 2 BY 12Z WEDNESDAY...AND
COUNTY FFG STILL REMAINING AROUND 1.5/3 HOURS...SEE NO NEED TO
DROP ONGOING FLASH FLOOD WATCH FOR THE NRN TIER COUNTIES THATS
CURRENTLY IN PLACE. THE WATCH MAY BE A BIT LONG LIVED FOR THE
EASTERN COUNTIES...BUT WOULD RATHER END EARLY THAN HAVE TO WORRY
ABOUT EXTENDING.
PROBLEM THEN SHOWS UP FOR WEDNESDAY. THE MODELS CONT TO SHOW
7H/85H DOWNGLIDE SETTING UP ACROSS THE CWA DURING THE DAY
WEDNESDAY...WITH COLD FRONT PUSHING BEST LOLVL MOISTURE TO THE
EASTERN PART OF THE CWA. BY 00Z BEST 85H AND 7H THETA-E FORCING
HAS MOVED INTO EXTREME WRN MN AND OUT OF CWA...SO TIMING THE END
OF THE RAINFALL WEDNESDAY AFTN IS A BIT TRICKY. HAVE CONTINUED A
SLIGHT CHC OF SHOWERS FOR THE FAR WRN CWA WED AFTN/EVEN DUE TO
COOLISH 5H TEMPS AND SOME SUNSHINE EXPECTED TO START OFF THE
DAY...AIDING IN INSTAB SHOWER POTENTIAL. EXPECT A FAIRLY QUICK
CLEARING TO THE CLDS AND PCPN WEDNESDAY EVEN AS DRY AIR CONTS TO
PUSH IN FROM THE WEST...WITH SUBSIDENCE TAKING PLACE ON SOUTHERN
SECTOR OF CLOSED LOW.
.LONG TERM THURSDAY THROUGH SUNDAY
THE PERIOD OPENS WITH A CLOSED H5 LOW OVER SOUTHERN CANADA...AND
TROF AXIS THROUGH MUCH OF THE CENTRAL PLAINS STATES. THURSDAY AND
FRIDAY WILL BE ON THE COOL SIDE WITH H850 TEMPS IN THE SINGLE
DIGITS. EXPECT CU DEVELOP IN THE AFTERNOON HOURS BOTH DAYS WITH
MARGINAL MID LEVEL LAPSE RATES AND COLD H5 TEMPS. THE NORMAL
DIURNAL DRIVEN SHOWERS AND THUNDERSTORMS. THE UPPER LEVEL TROF
PUSHES EAST...ALLOWING FOR A RIDGE TO BUILD INTO THE PLAIN STATES.
THIS RIDGE WILL HELP PUSH TEMPS BACK TO NEAR NORMAL. A SHORT WAVE
RIDE OVER THE RIDGE...BRINGING A CHANCE OF QPF TO THE EASTERN
DAKOTAS AND WESTERN MINNESOTA.
SUNDAY NIGHT THROUGH TUESDAY
GFS AND ECMWF BOTH SHOW A DISTURBANCE PASSING THROUGH THE PATTERN
SUNDAY NIGHT INTO MONDAY. GFS MODEL RUNS NOT TERRIBLY CONSISTENT
AT THIS POINT...AS 06Z RUN SHOWED A CLOSED LOW PASSING TO THE
NORTH AND BACKED IT OFF TO ONLY A SHORTWAVE TROF ON 12Z RUN. FOR
NOW STUCK WITH SLIGHT CHANCE POPS FOR UNCERTAINTY OF TIMING
INTENSITY AND TRACK. RIDGE MOVES OVERHEAD MONDAY
NIGHT...DOMINATING PATTERN THROUGH END OF PERIOD.
&&
.AVIATION...
CONVECTION IS DEVELOPING IN THE WEST PART OF THE STATE. CONDITIONS
WILL QUICKLY DETERIORATE THIS EVENING AS IFR CONDITIONS IN CEILING
AND VISIBILITY BECOME MORE COMMON UNDER CONVECTION.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR CAMPBELL-CORSON-DEWEY-
EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH.
FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH LATE WEDNESDAY NIGHT
FOR BROWN-DAY-MARSHALL.
MN...NONE.
&&
UPDATE...KEEFE
SHORT TERM...HINTZ
LONG TERM...SD
AVIATION...KEEFE
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 306 PM CDT TUE JUN 10 2008 SDZ003>007-009>011-015>017-112015- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY- DEWEY-POTTER-FAULK- 306 PM CDT TUE JUN 10 2008 /206 PM MDT TUE JUN 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS EVENING AND TONIGHT HEAVY RAIN AND THUNDERSTORMS WILL DEVELOP LATE THIS EVENING AND OVERNIGHT FROM WEST TO EAST ACROSS THE NORTHER TIER OF THE STATE. SOME OF THESE THUNDERSTORMS COULD REACH THE STRONG TO SEVERE LIMIT WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. RECENT HEAVY RAIN...AND ADDITIONAL HEAVY RAINS TONIGHT MEANS THIS AREA WILL BE PRONE FOR FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAVY RAIN WILL LINGER INTO WEDNESDAY...CONTINUING THE FLOOD THREAT ACROSS THE AREA. ADDITIONALLY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON. THE GREATEST RISK FOR SEVERE STORMS WILL BE FROM THE I29 CORRIDOR AND EAST WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED TONIGHT. MNZ039-046-SDZ008-018>023-033>037-045-048-051-112015- TRAVERSE-BIG STONE-ROBERTS-SPINK-CLARK-CODINGTON-GRANT-HAMLIN- DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 306 PM CDT TUE JUN 10 2008 /206 PM MDT TUE JUN 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS THE AREA EARLY WEDNESDAY MORNING...WITH A RISK OF STRONG TO SEVERE THUNDERSTORMS FOR WEDNESDAY AFTERNOON. THE GREATEST RISK FOR SEVERE STORMS WILL BE FROM THE I29 CORRIDOR AND EAST WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED LATE TONIGHT. SD
The Bismarck radar (KBIS), 115 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
21 hail, 14 thunderstorm wind, 1 tornado. Local standard time, as filed.
Sixty mph winds brought down a cottonwood tree.
Eighty mph winds blew down a 46 by 100 foot quonset with tin strewn over a quarter mile. Several trees were also uprooted in Hosmer.
Sixty mph winds brought a tree down.
Sixty mph winds downed power lines from Warner and west to a sub-station. There was also tree damage in the town of Warner.
Sixty mph winds uprooted a medium size tree.
A tornado touched down briefly and downed a power pole, snapped off a road sign, and blew a metal shed 100 yards destroying it. The tornado also broke off several large tree branches.
A medium sized tree was snapped off along with a metal roof blown off of a building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119344, 119345, 120089, 120092, 120096, 119339, 120133, 120110, 120121, 120125, 120340, 120129, 119340, 119342, 119338, 120193, 120206, 120199, 120156, 119336, 120153, 119330, 119332, 120328, 119334, 120150, 120143, 120195, 120218, 120208, 120212, 119343, 120281, 120255, 120279, 120283.